Advanced Search

Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 1999 July-August;65(7-8) > Minerva Anestesiologica 1999 July-August;65(7-8):571-3



A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care

Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036

Frequency: Monthly

ISSN 0375-9393

Online ISSN 1827-1596


Minerva Anestesiologica 1999 July-August;65(7-8):571-3


Acute salicylate intoxication after use of topical salicylic acid

Pertoldi F., D'Orlando L., Mercante W. P.

Azienda Ospedaliera Santa Maria degli Angeli - Pordenone, Servizio di Anestesia, Rianimazione e Terapia Intensiva

Topical salicylate preparations are primarily employed as keratolytic agents in the treatment of dermatologic disorders. A case of severe salicylate intoxication in a 70-year-old man with psoriasis, treated with a topical cream containing salicylic acid, is described. After five days the patient was admitted to ICU with encephalopathy and severe acid-base disturbances (respiratory alkalosis, metabolic acidosis, increased anion gap). A plasma salicylate concentration was elevated at 695 mg/Lt. Emergent hemodialysis was accompanied by a rapid lowering of plasma salicylate concentration and resolution of metabolic acidosis. Salicylate is well absorbed by normal and diseased skin. In this patient the lack of a normal epidermal barrier greatly enhances absorption of topical salicylate. It is therefore suggested that all topical salicylate treatments should be routinely monitored with salicylate blood concentration especially during the initial few days after onset or after any changes in treatment.

language: Italian


top of page